At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Milk-alkali syndrome is a form of hypercalcemia, a high concentration of calcium in the blood, caused by excessive calcium intake. Patients with this condition may drink a substantial amount of milk, as implied by the name, and also take calcium supplements to increase the amount of calcium in their diets. When the level gets too high, the blood chemistry turns alkaline, and can start to damage the kidneys. The patient may start to experience a cascade of reactions related to the kidney dysfunction.
This condition was initially observed in patients with peptic ulcers, who were encouraged to take calcium products and drink milk to limit the effects of their ulcers. Changes in approaches to ulcer treatment reduced the incidence in this setting. Today, milk-alkali syndrome can still be seen in some patients who take excessive bicarbonate tablets to manage ulcer pain at home, but it can also be observed in patients who use calcium supplementation to reduce the risk of osteoporosis, and in the treatment of other diseases.
It can take as little as 2 grams of calcium in the diet per day to develop milk-alkali syndrome. Some patients appear to be at increased risk because their bodies absorb calcium more readily, especially if they are drinking milk fortified with vitamin D. Patients can develop symptoms like nausea, decreased appetite, weakness, fatigue, and kidney stones. Paradoxically, milk-alkali syndrome can increase the risk of fractures, contrary to the expectations of patients accustomed to hearing that increasing calcium intake can reduce the incidence of broken bones.
A doctor can diagnose milk-alkali syndrome with some blood and urine testing to learn about the blood chemistry and kidney function. This information, along with a patient interview, may provide enough data for the doctor to make an authoritative diagnosis. The immediate treatment involves reducing calcium intake to a safer level. If the patient has an underlying medical issue that contributed to the high calcium intake, it may also be necessary to discuss alternative techniques for managing the problem.
Patients taking calcium supplements should not be at risk of milk-alkali syndrome if they follow the recommendations with the supplements. A doctor can provide a patient with dosing advice to make sure the patient’s calcium intake stays within a safe range. Patients who start to notice issues like repeated episodes of nausea and fatigue may want to discuss them with a doctor to explore possible causes and treatment options.